Iowa, 2011Hail and Damaging Winds in Iowa, August 22 to 23, 2011
August 22 to 23, 2011 · NWS FSD · 10 events in 4 counties and zones
Thunderstorms produced several reports of large hail and damaging winds over the northwest corner of Iowa just before and just after midnight on August 22nd and 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced several reports of large hail and damaging winds over the northwest corner of Iowa just before and just after midnight on August 22nd and 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 7:30 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 7:30 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT MON AUG 22 2011
.DISCUSSION...
STRONG CAPPING REMAINS IN PLACE ACROSS THE FORECAST AREA THIS
EVENING...WHICH HAS PREVENTED THUNDERSTORM DEVELOPMENT...DESPITE
VERY UNSTABLE CONDITIONS. SOME ACCAS SHOWERS SHOWING UP ON RADAR IN
THE VICINITY OF A VERY WEAK MID LEVEL WAVE NEAR OUR NORTHEAST CORNER
AND AHEAD OF A WEAK DRYLINE FEATURE LOCATED FROM A WATERTOWN TO
MITCHELL TO AINSWORTH LINE. STILL COULD SEE AN ISOLATED HIGH BASED
SHOWER OR THUNDERSTORM THIS EVENING ACROSS THE AREA...BUT HAVE
TRIMMED BACK POPS TO LESS THAN 20 PERCENT THROUGH AROUND MIDNIGHT
GIVEN THE STRONG CAPPING AND POOR CUMULUS FIELD. MEANWHILE...A
VIGOROUS SHORTWAVE...CLEARLY DEFINED ON WATER VAPOR IMAGERY
CONTINUES TO DIVE SOUTHEASTWARD TOWARDS BISMARCK NORTH DAKOTA ALONG
THE LEFT EXIT REGION OF THE JET. THIS POTENT WAVE SHOULD BE ENOUGH
TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT.
CURRENT TRACK WOULD BRING THE BULK OF ACTIVITY NORTH OF THE
CWA...HOWEVER COULD SEE THE SOUTHERN EXTENT CLIP OUR NORTHEASTERN
CWA WITH SOME STRAY STORMS FOCUSING MAINLY EAST OF I90. HAVE
ADJUSTED POPS TO REFLECT THIS CHANGE AND FOCUS CHANCES IN THESE
AREAS.
&&
.AVIATION...
WITH THE EXCEPTION OF A COUPLE VERY SMALL SHOWERS...STRONG MID-LEVEL
CAPPING INVERSION HAS PREVENTED CONVECTION FROM REALLY DEVELOPING
THIS EVENING. EXPECTATION IS THAT CONVECTION WILL LIKELY FOCUS
FARTHER NORTH WITH UPPER WAVE IN SOUTHERN ND. WHILE A FEW
THUNDERSTORMS COULD GET DOWN TO HON...FSD AND SUX...THE PROBABILITY
IS SO LOW THAT WILL NOT INCLUDE IN TAF AT THIS TIME.
OTHERWISE...WINDS WILL DECREASE AS ATMOSPHERE DECOUPLES WITH SUNSET.
WITH DEW POINTS IN THE LOWER 70S AND LONGER NIGHT...SOME FOG MAY
DEVELOP IN THE BIG SIOUX VALLEY TO LOWER VSBYS TO MVFR. KSUX WITH
MORE OF A DRAINAGE WIND MAY EVEN SEE IFR CONDITIONS FOR A FEW HOURS.
OTHERWISE...TUESDAY WILL SEE WINDS GRADUALLY VEER TO SOUTHWEST AND
WEST THROUGH THE DAY./SCHUMACHER
&&
.PREV DISCUSSION...
THUNDERSTORM DEVELOPMENT/INITIATION IS THE BIG QUESTION THIS
EVENING. FEEL HEATING IS STRONG ENOUGH TO POP A FEW STORMS BY THE
END OF THE AFTERNOON MAINLY OVER THE WESTERN FORECAST AREA. FURTHER
EAST...HEATING ALONE NOT LIKELY TO BREAK CAP. BOUNDARIES WITH THE
STRONG INFLUX OF MOIST AIR MAY AID DEVELOPMENT AND THIS APPEARS TO
BE A FACTOR IN THE CONSISTENT DEVELOPMENT OF END OF THE AFTERNOON
STORMS ALONG THE MO RIVER FROM YKN SOUTHEAST BY THE HRRR. STORMS IN
THE EAST MAY DEVELOP WITH THE LOW LEVEL JET INCREASE LATER
TONIGHT...OR FROM THE INCREASE IN THE MORE ISOLATED STORMS WEST AS
THEY MOVE EAST INTO MORE FAVORABLE AIR. WHAT HAS NOT CHANGED IS WHAT
LOOKS LIKE A HIGH CONDITIONAL THREAT OF SEVERE WX FOR ANY STORMS
THAT DEVELOP. FOR THIS REASON WILL MENTION ISOLATED SEVERE STORMS IN
FORECAST. TEMPERATURES TONIGHT WILL BE HELD MAINLY TO 70 OR A BIT
WARMER FOR LOWS IN THE INCREASINGLY HUMID AIR AND CONTINUING BREEZE.
LOW LEVEL FLOW VEERING TO SOUTHWESTERLY SHOULD AID IN DECREASING
CLOUDS WEST LATE TONIGHT. / WILLIAMS
THE CHANCES FOR THUNDERSTORMS ON TUESDAY CONTINUE TO LOOK MINOR AS
THE WAVE THAT SWINGS THROUGH TONIGHT WILL SET UP A FAIRLY DEEP AND
WELL MIXED ENVIRONMENT. VERY LITTLE CONVERGENCE IS EXPECTED WITH
WEST TO NORTHWEST WINDS THROUGH THE COLUMN AND WITH FAIRLY STOUT CAP
AROUND +13 AT 700MB IT LOOKS LIKE THE BETTER CHANCES WILL BE TO THE
EAST OF THE AREA. THE WELL MIXED AND WARM ENVIRONMENT WILL BRING THE
POTENTIAL FOR VERY HOT CONDITIONS...SO WILL CONTINUE HIGHS IN THE
90S FOR MOST LOCATIONS. DID BRING A BIT MORE OF A WESTERLY
COMPONENT TO THE WIND FIELD IN THE AFTERNOON THAN THE MODELS HINT
AT WITH DEEP MIXING AND ALSO LOWERED DEW POINTS...BUT WITH A FAIRLY
WEAK PUSH DID NOT TANK THE DEW POINTS AS LOW AS THEY MIGHT GO WITH A
STRONGER PUSH.
COOL ADVECTION DEVELOP TUESDAY NIGHT AND CONTINUES INTO WEDNESDAY.
THIS WILL BRING A SIGNIFICANT DECREASE TO DEW POINTS AND HIGH
TEMPERATURES WEDNESDAY WILL BE ABOUT 10 TO 15 DEGREES COOLER...BUT
STILL AT OR ABOVE NORMAL. WEDNESDAY MORNING SHOULD START OUT IN THE
60S THEN TOP OUT IN THE 80S.
WEDNESDAY NIGHT INTO THURSDAY WILL SEE HIGH PRESSURE MOVE THROUGH
WITH RETURN FLOW SETTING UP ON THURSDAY...WITH BREEZY CONDITIONS
LIKELY IN CENTRAL SD ON THURSDAY AFTERNOON. THERE WILL BE A WEAK
WAVE THAT PASSES THROUGH ON WEDNESDAY NIGHT BUT WITH LITTLE OR NO
INSTABILITY IN THE LOW LEVELS AND ONLY GRADUALLY INCREASING LAPSE
RATES ALOFT WILL NOT ADD ANY POPS AT THIS TIME. LOWS MAINLY IN THE
50S ON THURSDAY MORNING WITH DECENT RADIATIONAL COOLING...ESPECIALLY
IN THE EAST...THEN HIGHS AGAIN THE 80S.
IN THE LATTER PERIODS(FRI/MON)...THE DEVELOPMENT OF FASTER WEST TO
NORTHWEST FLOW ALOFT LIKELY TO BRING A MORE CHANGEABLE ATMOSPHERE TO
THE NORTHERN PLAINS THROUGH THE PERIOD. EARLY IN THE PERIOD THE
MODELS ARE NOT OVERLY AGREEABLE ON THE HANDLING OF THE JET MAX WHICH
WILL BRING A CHANCE FOR THUNDERSTORMS AND SOME DECENT WARMING. WILL
CONTINUE TO LEAN TOWARDS A DECENT CHANCE FOR THUNDERSTORMS ON FRIDAY
AFTERNOON AND NIGHT WITH FRIDAY A FAIRLY HOT DAY. AS THE WAVE
DEPARTS ON SATURDAY COOLER AIR WILL BUILD SOUTHWARD AND COULD BEGIN
AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN FACT...IF THE 6Z
GFS AND 0Z ECMWF PAN OUT...WOULD NOT BE SURPRISED TO SEE HIGHS IN
THE 60S TO LOWER 70S ON MONDAY AS A FAIRLY STRONG WAVE IS PROGGED TO
MOVE THROUGH. AHEAD OF THIS WAVE STILL EXPECT A GOOD CHANCE FOR
THUNDERSTORMS SUNDAY AND SUNDAY NIGHT SO WILL KEEP POPS IN FOR THIS.
&&
.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO LOCAL MVFR TO IFR CONDITIONS IN
THUNDERSTORMS THROUGH 06Z MAINLY EASTERN HALF OF FORECAST AREA.
CONDITIONS OUTSIDE OF STORMS SHOULD REMAIN VFR. AFTER 06Z STORMS
WILL END FROM THE WEST THROUGH 15Z. AREAS OF CEILINGS AROUND 1K FEET
AND VISIBILITIES 3-5SM IN FOG LIKELY EASTERN PART OF FORECAST AREA
09Z-14Z. GENERALLY VFR EXPECTED 15Z-24/00Z. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Aug 22, 3:38 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT MON AUG 22 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
438 PM CDT MON AUG 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST
AND SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD PRODUCE HAIL
TO QUARTER SIZE AND 60 MPH WIND GUSTS...HOWEVER STRONG CAPPING
WILL LIKELY PREVENT MORE WIDESPREAD DEVELOPMENT.
THE SEVERE STORM THREAT APPEARS TO BE GREATER EAST OF INTERSTATE
29 AFTER 10 PM THIS EVENING WITH AN INCREASE IN THE LOW LEVEL JET
EXPECTED OVER THE REGION. SCATTERED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING HAIL TO GOLF BALL SIZE AND 70 MPH OR GREATER WIND
GUSTS ARE POSSIBLE. THE SEVERE THREAT WILL DECREASE AFTER 3 AM
TONIGHT.
FLOODING...
MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER
THE NEXT FEW WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY
DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE
BELOW FLOOD STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER.
FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY...WITH RIVER LEVELS CONTINUING TO DROP
VERY SLOWLY. THE MISSOURI RIVER AT SOUTH SIOUX CITY IS EXPECTED
TO FALL BELOW FLOOD STAGE BEFORE THE END OF AUGUST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE EXITING OVER SOUTHWESTERN MINNESOTA AND
NORTHWESTERN IOWA ON TUESDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 22, 8:56 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 4 SE ROSWELL 43.97N 97.65W
08/22/2011 M0.88 INCH MINER SD TRAINED SPOTTER
&&
MDBLocal storm report, Aug 22, 10:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 2 SSE WINFRED 43.97N 97.35W
08/22/2011 M1.75 INCH LAKE SD NWS EMPLOYEE
&&
MDBLocal storm report, Aug 22, 10:07 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL 2 E WINFRED 44.00N 97.32W
08/22/2011 E1.00 INCH LAKE SD EMERGENCY MNGR
&&
MDBLocal storm report, Aug 22, 10:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM HAIL 7 S MADISON 43.91N 97.11W
08/22/2011 E1.00 INCH LAKE SD EMERGENCY MNGR
ALSO 40 MPH WIND GUSTS.
&&
MDBThunderstorm Wind, Lyon
- When
- August 22, 11:10 PM CST
- Where
- Lyon County, 0.5 mi E of Rock Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.430, -96.170
Thunderstorm winds caused tree damage, including numerous branches blown down. A few large branches fell on homes. The winds were accompanied by quarter size hail.
Hail, Lyon
- When
- August 22, 11:10 PM CST
- Where
- Lyon County, 0.5 mi E of Rock Rapids
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.430, -96.170
Large hail, driving by wind gusts to 60 mph, caused an unknown amount of crop damage in the area.
Hail, Sioux
- When
- August 22, 11:10 PM CST
- Where
- Sioux County, 4.89 mi NE of Hull
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -96.090
Large hail caused an unknown amount of damage to corn and soybean crops.
Hail, Sioux
- When
- August 22, 11:30 PM CST
- Where
- Sioux County, 0.69 mi N of Boyden
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -96.000
Large hail caused an unknown amount of damage to corn and soybean crops.
Hail, O'Brien
- When
- August 22, 11:35 PM CST
- Where
- O'Brien County, 1.51 mi E of Sheldon
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 43.180, -95.840
Golf ball size hail damaged vehicles and windows, and also caused an unknown amount of damage to crops in the area.
Thunderstorm Wind, Lyon
- When
- August 22, 11:50 PM CST
- Where
- Lyon County, Little Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.450, -95.900
Thunderstorm winds caused tree damage, including large branches and a few trees blown down. Some trees and branches fell on homes and in yards, and some roads were blocked. The winds were accompanied by small hail. There was crop damage from the winds and hail in the area, but the amount of crop damage was not known.
Hail, Osceola
- When
- August 22, 11:58 PM CST
- Where
- Osceola County, 0.85 mi SE of Ashton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.310, -95.790
Large hail was accompanied by estimated 60 mph wind gusts.
Thunderstorm Wind, Osceola
- When
- August 22, 11:58 PM CST
- Where
- Osceola County, 0.85 mi SE of Ashton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.310, -95.790
Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down. The winds were accompanied by quarter size hail.
Thunderstorm Wind, O'Brien
- When
- August 23, 12:06 AM CST
- Where
- O'Brien County, 0.5 mi E of Sanborn
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -95.660
Thunderstorm winds caused widespread tree and power line damage in Sanborn. Large trees were blown down or uprooted, and numerous large branches were blown down. Tree debris block several roads. Some homes were damaged by falling trees and tree debris. Power lines and poles were blown down, including two large transmission line towers. A power outage resulted from the damage. The winds also caused an unknown amount of damage to area crops, especially corn.
Thunderstorm Wind, O'Brien
- When
- August 23, 12:30 AM CST
- Where
- O'Brien County, 6.92 mi NNE of Sutherland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 43.060, -95.440
Thunderstorm winds destroyed two grain bins and caused tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 22 to 31, 20112 deaths · 1 event
- Excessive Heat in California, August 22 to 27, 20112 deaths · 1 event
- Damaging Winds and Lightning Strike in Louisiana, August 22, 20111 death · $50,000 · 54 kt wind · 5 events
- Flash Flood in New Mexico, August 22, 2011$6.0 million · 1 event
- Wildfire in California, August 22 to 24, 20112 injured · $500,000 · 1 event
- Flash Flood and Flood in Iowa, August 22, 2011$150,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 22, 2011$50,000 · 3 in hail · 11 events
- Damaging Winds and Lightning Strike in Alabama, August 22, 2011$25,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, August 22, 20111.5 in hail · 11 events
- Damaging Winds in Georgia, August 22, 2011$13,000 · 60 kt wind · 5 events
- Hail in South Dakota, August 22, 20111.75 in hail · 7 events
- Damaging Winds in Georgia, August 22, 201152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341100, 341101, 341104, 341106, 341331, 341103, 341333, 341335, 341336, 341337.